• Anyone else having swelling after chemo is finished?

    Asked by Jennew on Sunday, October 7, 2012

    Anyone else having swelling after chemo is finished?

    I'm having issues with swelling in my hands, feet, both arms, and both my legs. I am very weak. My muscles feel like I had a work out. But have not done anything. I finished Chemo almost 4 weeks ago. I thought by now I would be improving, but instead I am going backwards. Any advice? It's Sunday so I can't talk to my doctor until tomorrow.

    10 Answers from the Community

    10 answers
    • FreeBird's Avatar
    • teddyfuzz's Avatar

      Hi Jennew. I'm so sorry that you are having to go through this. At four weeks out you should be starting to get better...but don't expect that you are going to bounce right back. At six weeks, I thought I should be fine but I was still having terrible fatigue and joint pain. My oncologist said that although one improves over time, it is more of a "two steps forward, one step back" kind of improvement. You are going to have days when you think you are getting better and then you'll have a couple of crappy days. The farther out you get, the less crappy days you should have. At four weeks, you are still pretty fresh. I am almost six months out and still have a little fatigue sometimes. Hang in there, girlfriend! Just keep marking those days off of the calendar and looking forward to having one more week under your belt, then another, then another. Eventually it gets better, I promise:) hugs to you, Jamie

      about 4 years ago
    • Monica's Avatar

      I have HER2+ and estrogen+. Everytime I received my chemo, I would gain about 10 lbs. I felt so puffy. Allot of it has to do with the pre-meds, like prednisone. I just finished my 1 year of Herceptin, I had it with 6 rounds of chemo (every 3 weeks). I went from a size 6 to a size 10. Chemo can make you anemic. I remember after my 3rd or 4th dose, it hurt deep into my bones to walk up the stairs in my house. and I was soooo tired, or a better word would be exhausted. It sounds like you are anemic, and just reactions to the meds. Everyone is different.

      about 4 years ago
    • Lafflady's Avatar

      Yes, I started the swelling almost 8 months after chemo. My hands and feet ballooned out. They never found out why. It happens occasionally, and I just make sure I am hydrated and not over salted. I tied it to the peripheral neuropathy that also developed around the same time. My body now seems very sensitive to natural diuretics (alcohol, grapefruit...) and eating salty things like olives. Drinking tons of water seems to make everythings about chemo better and keep exercising... keep that blood flowing....

      about 4 years ago
    • ruthieq's Avatar

      If by any chance you are still taking some steroid or other, it may have this effect. also if you are on Tamoxifen or one of the AIs this is a side effect. Tell your doc about it and see if you need a diuretic. And drinking paradoxically keeps your kidneys flushing out that extra water, so keep hydrated.

      about 4 years ago
    • Lavonne's Avatar

      My sister in law has problems with swelling and it can sometimes mean not getting enough protein. With chemo you need a lot more protein than normal.

      about 4 years ago
    • speedy's Avatar

      Hi Jennew, I'm having the same problem, me legs and feet are swollen and I feel like I had a pretty good workout, I'm sore all over. My last chemo was 4 weeks ago, also.The nurses told me that the swelling is from the Taxotere. It can be frustating at times. putting my feet up at night does not help much either.
      Hang in there, things will improve over time.

      about 4 years ago
    • Carol-Charlie's Avatar

      I had chemo for almost two years. Ovarian Cancer... Cancer Free for last 6+ years. I was weak, achy, tired and swollen. I'm told "I looked like XXX".... However. After chemo slowly and steadily I started feeling better... swelling - weakness - joint ache...I was told they fed my body some pretty deadly drugs to kill my cancer.. My body fighting to live got tired... etc. I now have a few leftover things (hair never grew back thick enough to wear) But I have wigs and my life and it was worth the 'inconvenience". :)

      about 4 years ago
    • msunique900's Avatar

      I had some swelling in one of my legs. My doctor had me to take an ultersound of my leg. It was ok. It was full of fluid.

      Im now cancer free and I have started to experience more swelling in my legs. I'm about 7 years cancer free. The doctor said that the chemo does something to the veins in your legs. It's a side effect. I just have fluid in my legs. I guess that is something I have to deal with for awhile. No, you aren't going backwards. Keep moving forward and thank God that you are still alive. Take care.

      about 4 years ago
    • Jennew's Avatar

      I thank you all for sharing with me your experiences. I went to my Oncologist today and they scanned my arm, neck and port area. They found a thrombus in my port. So they want to have it removed real soon. Still waiting on other test. Hopefully they will find out what's up. Jenn

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.